Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

The Fork-Join Queue and Related Systems with Synchronization Constraints: Stochastic Ordering and Computable Bounds

François Baccelli, Armand M. Makowski and Adam Shwartz
Advances in Applied Probability
Vol. 21, No. 3 (Sep., 1989), pp. 629-660
DOI: 10.2307/1427640
Stable URL: http://www.jstor.org/stable/1427640
Page Count: 32
  • Read Online (Free)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
The Fork-Join Queue and Related Systems with Synchronization Constraints: Stochastic Ordering and Computable Bounds
Preview not available

Abstract

A simple queueing system, known as the fork-join queue, is considered with basic performance measure defined as the delay between the fork and join dates. Simple lower and upper bounds are derived for some of the statistics of this quantity. They are obtained, in both transient and steady-state regimes, by stochastically comparing the original system to other queueing systems with a structure simpler than the original system, yet with identical stability characteristics. In steady-state, under renewal assumptions, the computation reduces to standard GI/GI/1 calculations and the bounds constitute a first sizing-up of system performance. These bounds can also be used to show that for homogeneous fork-join queue system under assumptions, the moments of the system response time grow logarithmically in the number of parallel processors provided the service time distribution has rational Laplace-Stieltjes transform. The bounding arguments combine ideas from the theory of stochastic ordering with the notion of associated random variables, and are of independent interest to study various other queueing systems with synchronization constraints. The paper is an abridged version of a more complete report on the matter [6].

Page Thumbnails

  • Thumbnail: Page 
629
    629
  • Thumbnail: Page 
630
    630
  • Thumbnail: Page 
631
    631
  • Thumbnail: Page 
632
    632
  • Thumbnail: Page 
633
    633
  • Thumbnail: Page 
634
    634
  • Thumbnail: Page 
635
    635
  • Thumbnail: Page 
636
    636
  • Thumbnail: Page 
637
    637
  • Thumbnail: Page 
638
    638
  • Thumbnail: Page 
639
    639
  • Thumbnail: Page 
640
    640
  • Thumbnail: Page 
641
    641
  • Thumbnail: Page 
642
    642
  • Thumbnail: Page 
643
    643
  • Thumbnail: Page 
644
    644
  • Thumbnail: Page 
645
    645
  • Thumbnail: Page 
646
    646
  • Thumbnail: Page 
647
    647
  • Thumbnail: Page 
648
    648
  • Thumbnail: Page 
649
    649
  • Thumbnail: Page 
650
    650
  • Thumbnail: Page 
651
    651
  • Thumbnail: Page 
652
    652
  • Thumbnail: Page 
653
    653
  • Thumbnail: Page 
654
    654
  • Thumbnail: Page 
655
    655
  • Thumbnail: Page 
656
    656
  • Thumbnail: Page 
657
    657
  • Thumbnail: Page 
658
    658
  • Thumbnail: Page 
659
    659
  • Thumbnail: Page 
660
    660